The pill and insulin resistance

by Ms. June
(Canada)

I was looking for more information on the pill and insulin resistance. One of your visitor's questions briefly addressed this and perhaps this is what I am experiencing.

I am 25 years old and I have been off of the pill for 2 years almost. I went on the pill at 16 and so total usage time was 8 years. I felt that I had been on the pill for too long and did not fully trust doctors when they say that the pill does not harm you. Too good to be true in my opinion. I also was often missing pills and just couldn't get myself to take them consistently. My emotions were out of control and I had low sex drive.

Over the last 2 years I have not had any consistent periods. Three months no period, period, then 6 months no period, then period, then period, then 2 months no period, etc. completely random. I have gained 30lbs (110 to 140), mostly in the waist and face. I have no control over my emotions. I have developed a vision problem but glasses just make me dizzy when not looking into the distance. Plus, my vision gets cloudy one day and then fine the next which confuses me. My hair started to shed at an alarming and abnormal to me rate over the last month. I have family history of thyroid and diabetes. My thyroids were checked a year ago and were normal, diabetes is just being tested.

The doctor is giving me Prometrium for when I do not get my period.

Question 1) Is Prometrium progesterone?

Question 2) Do you have more information on how the pill could be linked to insulin resistance?

Thank you.

Comments for The pill and insulin resistance

Click here to add your own comments

Aug 21, 2009
The pill and insulin resistance
by: Wray

I'm glad you don't trust the opinion that the pill does no harm! Please have a look at this web page.

The contraceptive pill stops ovarian production of hormones, which means you are not making any progesterone, not a good thing. It's no wonder your emotions were out of control and libido was low. They can upset the cycle too, as they force all women into a 28 day cycle, normal cycles range from 21-36 days, your body is still trying to adjust. They can cause insulin resistance too which has a huge bearing on the weight gain, please have a look at this web page.

The vision problems are caused by water retention changing the pressure in your eyes. Oestrogen causes us to retain water. Progesterone is such a good diuretic and anti-inflammatory, it's now being given via IV transfusion to brain trauma victims, to prevent the oedema and inflammation that forms. Excess oestrogen is also converted into androgens which cause the hair loss. Progesterone will suppress both hormones. You could consider taking 2000-4000mg/day inositol, it's a B vitamin often called the anti-alopecia vitamin.

Prometrium is progesterone, I do hope it's the suppositories and not oral, which is mostly destroyed as it passes through the gut and liver. There's no point in using the Prometrium on and off, it should be used following your cycle, otherwise you will not regulate it. You will need a minimum of 100mg/day progesterone, possibly 200mg to help your cycle. Please have a look at this web page.

Take care, Wray

Click here to add your own comments

Join in and write your own page! It's easy to do. How? Simply click here to return to Progesterone faq.


Search over 7,500 pages on this site...